Anyone on Gabapentin who experienced increased sensitivity to things? Especially light and busy patterns. I started Gabapentin 5 weeks ago… titrated up to 300mg… then came back down to 200mg last week as was feeling too spaced out and several other side effects. However now on the 200mg - I am definitely noticing I just can’t handle the stripes on the rug in my living room. Whereas before I started the medication it never seemed to bother me.
Just not sure if the drug is making more sensitive to things and hopefully that will subside? Or is this just a sign this medication might not be right for me?
Hi and welcome. I cannot recall any other current posters who have mentioned this. Fatigue is the usual side effect with Gabapentin I’ve heard discussed. Although it is used as a MAV preventative we don’t seem to have many current posters on it. Before responding I did just check out a couple of medical papers and like most other preventatives it can produce visual side effects so as you have never had trouble with patterns (typical migraine symptom) previously I would certainly suspect the gabapentin and suggest you speak to your doctor soon as you can. I would imagine they may suggest you try another drug. I will be interested to know what they say. Perhaps you can let us know. Helen
Thank you for replying Helen. I did have a wee search for Gabapentin posts too and couldn’t see anything similar. Not sure if the lack of gabapentin posts is a good thing or a bad thing?!
Yep I will need to email consultant and check in. It’s so strange trying to pin point exactly the things that make me worse - but I used to be able to sit in that room okay and now there is a def issue with looking at the rug and feeling not quite right.
I keep thinking whether to just push through for a few more weeks on the Gabapentin to see if it’ll subside - it’s my 4th preventative!!
Impossible to tell. Gabapentin is listed everywhere as a possible although it’s not in the UK NHS first line choices. I suspect there are many people somewhere having success with it who never feel the need to come on here. The majority of those who join up here are the ones that are struggling to find a tolerable preventative as you are. I have noticed most who do take Gabapentin I have spoken to here end up seeing in another drug as well. Whether that’s linked to the Gabapentin or just cause/effect on intractable cases whose to know. As for pushing on with it I have no idea. One school of thought amongst some medics that drugs that cause an effect, adverse or otherwise, early on can ultimately prove to be the most successful. Then again a migraine specialist told me to immediately stop any drug that made me worse because she was trying to make me better not worse. So much for ‘folllowing the science, eh’, rather a meaningless phrase it seems to me. Sorry to hear you have already had to drop three other drugs. I would be interested to know more. We’re you following the low n slow principle, did you give them sufficient time to work and were you adhering to the other migraine prevention protocols for example caffeine restrictions, diet, trigger reduction at the time to give them a fighting chance of success. If you Search there is a list of 100 Possibles but if you want a more realistic approach try Searching ‘Grampian’ one of the Scottish health boards guidelines.for further ideas.
It’s quite a long winded story of how I’ve got here. Started on nortriptyline back in November - however ENT who diagnosed and prescribed didn’t really explain what this VM situation involved… all my questions I had at my appointment he told me to go away and research it… so that left me doubting the whole thing. Anyway I went on nort but only lasted two weeks because I couldn’t sleep - GP advised I come off it (however with knowledge I now have, I could have just taken it in the morning to see if that would have helped)
GP then started me on propranolol, had three attempts to get up to 20mg and each time I tried it completely wiped me out, so have stayed at 10mg on that. Then tried pizotifen and just half a tablet felt like a tranquilizer so I was advised by the GP to come off that straight away. Then after several months of no medication I finally got a call with Dr Surenthiran and i am now on the Gaba. I’m so desperate to try and stick with this in the hope it does what it needs and I’m hoping if I can just push through then hopefully the side effects I’m having subside. It’s so hard to know what’s best as you’re already feeling rubbish and you just don’t want to feel worse… and if it’s not the right medication it’s like delaying recovery, but you hear the stories of people feeling awful on a medication, pushing through and then they start to feel better. I have been on and off this forum reading up on the success stories for some inspiration these last few days, so I think I’m just having doubts and Looking to seek a bit of reassurance just now.
I had titrated up to 300mg on gaba but was feeling too spaced out so was advised to come back down to 200mg for 4 weeks and see how I go. I am following the HYH diet / 6Cs, on magnesium, coq10, B2, daily walks, meditation, CBT therapy - basically chucking everything that I can at this to get relief to move forward. X
Here in the US once you’ve failed three meds, you qualify for Botox or one of the CGRP drugs. I’ve failed a different assortment (topomax, amitriptyline, venlafaxine, propranolol). I’m lately finding success with Botox and one of the new CGRP preventatives. You might look into that route.
In UK it’s much the same for Botox. Fail three orals. However the powers that be aren’t keen on prescribing Botox - costs more than they want to spend in both manpower and readies. When they do prescribe it the NHS put it on ration ‘accidentally’ by keeping putting the next appointment session forwards so 3 months can become 4 months and more and this practice long precedes Covid. With the injectables most are still not licensed and those that are are only available by paying privately and expensive. The current restrictions could seem like a conspiracy to keep people suffering if you stop to think about it.
We’re not supposed to stop and think about it. Fortunately, MAV keeps us from thinking straight a lot of the time.
Funny how things work. My GP just today prescribed me gabapentin - for spinal nerve pain. Two-fer? It’ll probably destroy me like all the others.
Recently started gabapentin for restless legs syndrome, and it has been a godsend. I actually started sleeping better, and the doctor said it might also help with the vertigo. No help for that yet, but my appetite is up, as are my hot flashes. Don’t know if they’re related. Trying to be patient, which they always urge but is so hard to do when it’s your whole life.
My brother in law, always a very slim figure, has put on lots of weight taking a minute dose for neurological pain for a year or so. The side effects of thee drugs really is a nightmare. It’s about time specific suitable oral drugs were produced that were truly fit for purpose. In some ways I guess it’s unfortunate anybody ever discovered various other drugs used off label ‘helped’ because it removed any urgency for further research.
I’ve been using gabapentin occasionally for sleep as well (recommended by my psychiatrist). It’s been my best sleep medication I’ve tried. The science is showing it can improve the quality of sleep (slow wave), which is pretty rare for sleep medications actually. I don’t take it unless I’m having a rough insomnia patch, but just having it available to me keeps my confidence up that I’ll be able to get to sleep somehow…